Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO

June 13, 2013Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 13, 2013, 3:45 PM MDT for Elbert County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2013, 3:45 PM MDT (21:45 UTC)
Expired
Jun 13, 2013, 4:15 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-777 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS55 KBOU 132145
SVRBOU
COC039-132215-
/O.NEW.KBOU.SV.W.0045.130613T2145Z-130613T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 415 PM MDT

* AT 344 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF PONDEROSA PARK...OR 26 MILES SOUTHEAST OF DENVER...
  MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN ELBERT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3956 10461 3957 10456 3956 10446 3951 10437
      3944 10456
TIME...MOT...LOC 2144Z 240DEG 49KT 3952 10453 

HAIL...<.75IN
WIND...60MPH

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:42 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 13, 3:42 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
342 PM MDT THU JUN 13 2013

.SHORT TERM...MAIN CONCERN IS WITH SEVERE WEATHER POTENTIAL OVER
THE PLAINS THROUGH THIS EVENING AND CRITICAL FIRE WEATHER
CONDITIONS OVER MOUNTAIN VALLEYS AND PALMER DIVIDE.

MOISTURE LEVELS HAVE INCREASED OVER EASTERN COLORADO TODAY WITH
PW VALUES AROUND .75" AND SURFACE DEWPOINTS ARE HOLDING IN THE
LOWER 50S EXCEPT 30 TO 40 OVER DOUGLAS AND ELBERT COUNTIES. WELL
DEVELOPED DENVER CYCLONE AND BOUNDARY HAVE DEVELOPED WITH STRONG
SOUTHEAST LOW LEVEL FLOW OVER THE EASTERN PLAINS. THERE IS A BIT
OF CIRRUS MOVING ACROSS BUT DOES LOOK LIKE BETTER CLEARING BEHIND
IT. SURFACE TEMPERATURES ARE ALREADY AROUND 90 AND SHOULD BE
ENOUGH TO BREAK THE CAP. SEVERE POTENTIAL STILL LOOKS ON TRACK
FROM DOUGLAS/ELBERT COUNTIES AND STRETCHING NORTHEAST OVER THE
PLAINS. MORE UNCERTAINTY OVER THE DENVER AREA BUT CAN'T RULE OUT
FOR A ISOLATED SEVERE STORM OVER DENVER AS WELL.

MODELS INDICATE STORMS WILL DEVELOP INTO MCS SOMEWHERE OVER THE
PLAINS...MOST LIKELY INTO MORGAN AND WASHINGTON COUNTIES BY THIS
EVENING. SURFACE BASED CAPES UPWARDS OF 2000J/KG OVER THE PLAINS
SO LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. EVEN ISOLATED
TORNADOES POSSIBLE ALONG THE CONVERGENCE LINE.

FOR FRIDAY...THUNDERSTORM POTENTIAL SHIFTS SOUTH A BIT BUT STILL
ISOLATED THUNDERSTORMS WITH EVEN ...SOME SEVERE OVER FAR EASTERN
COLORADO. MOUNTAINS LOOK DRIER AS UPPER WAVE MOVES AWAY FROM
COLORADO. LITTLE CHANGE IN TEMPERATURES BUT RH LEVEL SHOULD BE A
BIT HIGHER.

.LONG TERM...SOME STORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY
EVENING...MAINLY THE FAR NORTHEAST PLAINS WHERE THERE WILL BE
BETTER LOW LEVEL MOISTURE AND SURFACE CAPES AROUND 1000 J/KG.
MOST OF THE STORMS WILL BE HIGH BASED...PRODUCING GUSTY WINDS BUT
LIMITED RAINFALL. A FEW STORMS OVER THE FAR NORTHEAST PLAINS COULD
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. NOT ANTICIPATING SEVERE
STORMS AT THIS TIME DUE TO LIMITED SHEAR. STORMS SHOULD EXIT THE
AREA AROUND MIDNIGHT THOUGH A FEW STORMS COULD LINGER OVERNIGHT
OVER THE FAR NORTHEAST CORNER. OTHERWISE...SKIES TO GRADUALLY
CLEAR. MODELS CONTINUE TO SHOW A COLD FRONT MOVING INTO NORTHEAST
COLORADO LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING WITH
INCREASING LOW LEVEL MOISTURE AND UPSLOPE. FORECAST SOUNDINGS
SHOWING PRECIPITABLE WATER VALUES INCREASING TO AROUND NINE
TENTHS OF AN INCH ACROSS THE PLAINS WITH CAPE VALUES AROUND
1500-2000 J/KG. THE HIGHER VALUES CENTERED ALONG THE PALMER
DIVIDE. FORECAST SOUNDINGS ALSO INDICATING A FAIRLY DECENT CAP
OVER THE AREA...WHICH COULD LIMIT THE POTENTIAL FOR SEVERE STORMS.
STILL CAN'T RULE OUT THE POSSIBILITY OF A SEVERE STORM DUE TO
FAVORABLE SHEAR. AIRMASS TO BE COOLER WITH HIGHS IN THE MIDDLE 80S
ACROSS THE PLAINS. STORMS TO CONTINUE INTO THE EVENING BEFORE
EXITING THE AREA AROUND MIDNIGHT. ON SUNDAY...HIGH PRESSURE BUILDS
OVER THE AREA WITH SLIGHTLY WARMER AND DRIER AIR. STILL ENOUGH
MOISTURE AND LOW LEVEL UPSLOPE DUE TO SOUTHEAST FLOW FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING STORMS. MODELS CONTINUE TO SHOW
ANOTHER COLD FRONT MOVING INTO THE NORTHEAST PLAINS OVERNIGHT
SUNDAY...LEADING TO INCREASING UPSLOPE AND LOW LEVEL MOISTURE
WHICH COULD INCREASE THE CHANCE FOR AFTERNOON AND EVENING STORMS.
DECENT SHEAR COULD RESULT IN A FEW SEVERE STORMS.

FOR THE LATER DAYS...TUESDAY THROUGH THURSDAY: UPPER LEVEL RIDGE
REMAINS IN PLACE TUESDAY WITH SLIGHTLY WARMER AND DRIER AIR. STILL
SOME MOISTURE FOR A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. FOR
WEDNESDAY AND THURSDAY...FLOW ALOFT BECOMES SOUTHWEST AS AN UPPER
TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MODELS SHOW GRADIENT
INCREASING ACROSS COLORADO THURSDAY...WHICH COULD LEAD TO AN
INCREASE IN WIND ALONG WITH LOWER HUMIDITY. TEMPERATURES TO WARM
INTO THE LOWER 90S ACROSS THE PLAINS.

&&

.AVIATION...STILL MAINTAINING NORTHEAST WINDS AT APA/DEN SO
POTENTIAL STILL HOLDS FOR POSSIBLE TS AT THE TERMINALS AS TEMPS
CLIMB AROUND 90. STILL MONITORING IN CASE WE NEED TO BUMP UP TS
CHANCES AT KDEN.

&&

.FIRE WEATHER...RED FLAG WARNINGS CONTINUE IN MOUNTAIN VALLEYS AND
PALMER DIVIDE THROUGH 9 PM. MOUNTAIN VALLEYS ALREADY GUSTING
20-35KT AS RH LEVELS ALREADY BELOW 10 PERCENT. HUMIDITIES NOT
QUITE AS LOW AS OVER THE PALMER DIVIDE WITH HUMIDITIES 10-20
PERCENT. SOME CONCERN THAT STORMS THAT MAY DEVELOP OVER NORTHERN
DOUGLAS AND ELBERT MAY SEND OUTFLOW BOUNDARIES BACK INTO THE BLACK
FOREST FIRE WITH ERRATIC WINDS.

&&

.HYDROLOGY...NO ISSUES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ211-213-214-
216-241.

&&

SHORT TERM...ENTREKIN
LONG TERM....D-L
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 13, 10:45 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT THU JUN 13 2013

COZ030>051-141645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT THU JUN 13 2013

...SEVERE STORMS POSSIBLE OVER THE NORTHEAST PLAINS THIS
AFTERNOON AND EVENING...

...VERY HIGH FIRE DANGER AGAIN OVER THE PALMER DIVIDE AND HIGH
MOUNTAIN VALLEYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH MOISTURE LEVELS TODAY WILL LEAD TO THE POTENTIAL FOR SEVERE
STORMS OVER THE PLAINS BY LATER THIS AFTERNOON. A DENVER
CONVERGENCE ZONE WILL SET UP FROM DOUGLAS COUNTY AND EXTEND
NORTHEAST THROUGH CENTRAL PORTIONS OF ADAMS AND ARAPAHOE COUNTIES
BY EARLY AFTERNOON. THIS WILL SPARK STORM INITIATION ALONG THE
BOUNDARY. STORMS WILL THEN MOVE EAST AND NORTHEAST OVER THE
PLAINS THROUGH THIS EVENING WITH SEVERE STORMS POSSIBLE AS THEY
MOVE INTO THE DEEPER MOISTURE. THE BEST CHANCE FOR SEVERE STORMS
WILL BE JUST EAST OF DENVER AND EXTENDING THROUGH ALL THE
NORTHEAST PLAINS. EXPECT LARGE HAIL UP TO 2 INCHES IN
DIAMETER...DAMAGING WINDS TO 60 MPH AND EVEN AN ISOLATED TORNADO
ARE ALL POSSIBLE WITH THE STRONGEST STORMS.

SOUTH TO SOUTHWEST WINDS WILL ALSO DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND PALMER DIVIDE...WITH GUSTS IN THE 20 TO 30 MPH
RANGE. THIS WILL CREATE VERY HIGH FIRE DANGER AGAIN...ESPECIALLY
IN AREAS SOUTH AND SOUTHWEST OF DENVER. THE SOUTH WINDS WILL
LIKELY BRING SMOKE FROM THE BLACK FOREST FIRE TOWARDS DENVER AGAIN
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL BE HOT AND DRY OVER MUCH OF THE OUTLOOK AREA FRIDAY AS
SOUTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION. COOLER
CONDITIONS WILL PREVAIL SATURDAY THROUGH MONDAY FOLLOWING THE
PASSAGE OF A COUPLE OF COLD FRONTS. ONE FRONT WILL MOVE ACROSS THE
AREA LATE FRIDAY NIGHT WITH ANOTHER FRONT EXPECTED SUNDAY NIGHT.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH
A FEW SEVERE STORMS POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS SATURDAY AND AGAIN MONDAY. A DRY AND WARMER SOUTHWESTERLY
FLOW ALOFT WILL RETURN TO THE REGION ON TUESDAY AND WEDNESDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM
THIS AFTERNOON.

In the hours before

Special weather statement, Jun 13, 3:29 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT THU JUN 13 2013

COZ040-041-045-132215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
329 PM MDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN ADAMS AND CENTRAL ARAPAHOE COUNTIES UNTIL
415 PM MDT.

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRASBURG...OR 32 MILES EAST OF DENVER...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH PRODUCING CONSIDERABLE BLOWING DUST WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BENNETT...STRASBURG AND BYERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 10426 3957 10461 3984 10446 3984 10402
TIME...MOT...LOC 2128Z 211DEG 19KT 3973 10435

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:29 PM MDTSpecial Weather StatementBOUArapahoe46 min
Jun 13, 3:51 PM MDTSevere Thunderstorm WarningBOUAdams39 min
Jun 13, 4:09 PM MDTSpecial Weather StatementBOUElbert51 min
Jun 13, 4:16 PM MDTSevere Thunderstorm WarningBOULincoln29 min
Jun 13, 5:00 PM MDTSpecial Weather StatementBOUArapahoe, Morgan45 min
Jun 13, 5:09 PM MDTSevere Thunderstorm WarningBOULincoln36 min
Jun 13, 5:37 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.